Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 11, 2009, 4:48 PM EST for Grainger County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2009, 4:48 PM EST (21:48 UTC)
- Expired
- Feb 11, 2009, 5:15 PM EST
- In force
- 27 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Grainger County, TN
The radar
The Knoxville radar (KMRX), 19 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 11, 1:59 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 510 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 112148
SVRMRX
TNC057-112215-
/O.NEW.KMRX.SV.W.0013.090211T2148Z-090211T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EST WED FEB 11 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAINGER COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF RUTLEDGE...
* UNTIL 515 PM EST
* AT 448 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RUTLEDGE...AND MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEAN STATION BY 500 PM EST...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.
LAT...LON 3639 8327 3638 8328 3635 8326 3631 8327
3625 8343 3623 8342 3618 8350 3632 8363
3637 8357 3635 8352 3637 8349 3637 8345
3639 8345 3642 8340
TIME...MOT...LOC 2148Z 243DEG 43KT 3628 8349
$$
DH1 follow-up statement
000
WWUS54 KMRX 112210
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EST WED FEB 11 2009
TNC057-112220-
/O.EXP.KMRX.SV.W.0013.000000T0000Z-090211T2215Z/
GRAINGER TN-
510 PM EST WED FEB 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR GRAINGER COUNTY EXPIRES AT 515
PM EST...
THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING IS BEING ALLOWED TO EXPIRE.
LAT...LON 3639 8327 3638 8328 3635 8326 3631 8327
3625 8343 3623 8342 3618 8350 3632 8363
3637 8357 3635 8352 3637 8349 3637 8345
3639 8345 3642 8340
TIME...MOT...LOC 2210Z 243DEG 43KT 3640 8320
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 2:51 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Feb 11, 2:51 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EST WED FEB 11 2009
.SHORT TERM (TONIGHT AND THURSDAY)...SQUALL LINE WILL BE MOVING
THROUGH THE AREA THIS AFTERNOON AND INTO THE EVENING. AHEAD OF THE
LINE...GRADIENT WINDS ARE GENERALLY 20 TO 30 MPH WITH GUSTS TO 40 IN
THE VALLEY...WITH GUSTS IN THE HIGHER ELEVATIONS APPROACHING 70 MPH.
SEVERE POTENTIAL REMAINS FOR THE ENTIRE AREA AS CONVECTION WILL MIS
HIGHER WINDS ALOFT TO THE SURFACE...WITH SOME TORNADO POTENTIAL IN
SOUTHERN AREAS WHERE SURFACE DEWPOINTS ARE HIGHER AND WINDS ARE
BACKED. TIMING THE LINE TAKES IT TO OUR EASTERN BORDER AROUND 01Z.
WILL END POPS AT MIDNIGHT. BEHIND THE SQUALL LINE...WINDS WILL SHIFT
TO THE WEST...AND SHOULD DECREASE GRADUALLY. THE HIGH WIND WARNING
FOR THE PLATEAU WILL BE DOWNGRADED TO AN ADVISORY OVERNIGHT...WHILE
THE WARNING FOR THE MOUNTAINS WILL BE MAINTAINED. THE WIND ADVISORY
FOR THE VALLEY WILL BE MAINTAINED. MODELS INDICATE CLEARING SKIES
LATE TONIGHT AS THE UPPER TROUGH MOVES EAST...AND WE SHOULD BE CLEAR
BY DAYBREAK THURSDAY.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...SURFACE HIGH WILL
EXIT THE AREA ON FRIDAY WITH A LOW PRESSURE SYSTEM REACHING IN FOR
FRIDAY NIGHT. WIDESPREAD PRECIP WILL SLIDE THROUGH AS THE SYSTEM
MOVES ACROSS THE CWA FRIDAY NIGHT INTO SATURDAY MORNING. A FEW
SHOWERS MAY LINGER INTO SATURDAY EVENING...MAINLY OVER NORTHERN
LOCATIONS AND EASTERN MOUNTAINS. A WEAK SHORT WAVE SLIDES THROUGH
TO OUR NORTH SUNDAY NIGHT FOR A FEW CLOUDS POSSIBLE ACROSS THE
NORTHERN AREAS. HIGH PRESSURE BUILDS IN FOR MONDAY AND
TUESDAY...ANOTHER SYSTEM PUSHES IN TUESDAY NIGHT AND WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 41 62 37 61 42 / 10 0 0 20 60
KNOXVILLE AIRPORT, TN 40 58 34 60 42 / 20 0 0 10 60
OAK RIDGE, TN 39 58 34 60 42 / 10 0 0 10 60
TRI CITIES AIRPORT, TN 40 56 32 58 38 / 80 0 0 10 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DGS/MJBHazardous weather outlook, Feb 11, 5:00 AM EST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EST WED FEB 11 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EST WED FEB 11 2009 /400 AM CST WED FEB 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...HIGH WIND WARNING FOR THE HIGHER ELEVATIONS TODAY AND TONIGHT... ...WIND ADVISORY FOR THE GREAT TENNESSEE VALLEY FOR TODAY... A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS ASSOCIATED STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY TODAY. SOUTHERLY WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO 60 MPH ACROSS THE HIGHER TERRAIN WITH 20 TO 35 MPH WINDS COMMON OVER THE GREAT TENNESSEE VALLEY. WINDS WILL BECOME WESTERLY BEHIND A COLD FRONT PASSAGE THIS EVENING...THEN DIMINISH. A SQUALL LINE OF THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS COLD FRONT THIS AFTERNOON...BRINGING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. GH
In the hours before
Local storm report, Feb 11, 4:02 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG SODDY-DAISY 35.26N 85.17W
02/11/2009 HAMILTON TN LAW ENFORCEMENT
FEW TREES DOWN IN SODDY DAISY. REPORTED BY DISPATCH.
&&
GRCLocal storm report, Feb 11, 4:05 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG KINGSTON 35.87N 84.51W
02/11/2009 ROANE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN KINGSTON AND COUNTY WIDE. REPORTED
BY DISPATCH.
&&
GRCLocal storm report, Feb 11, 4:09 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG OAK RIDGE 35.96N 84.30W
02/11/2009 ROANE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN OAK RIDGE AND COUNTY WIDE.
REPORTED BY DISPATCH.
&&
GRCLocal storm report, Feb 11, 4:13 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG CLINTON 36.09N 84.13W
02/11/2009 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
&&
GRCLocal storm report, Feb 11, 4:17 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST KINGSTON 35.87N 84.51W
02/11/2009 E0 MPH ROANE TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN KINGSTON. RPORTED BY DISPATCH.
&&
GRCLocal storm report, Feb 11, 4:23 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG ATHENS 35.45N 84.60W
02/11/2009 MCMINN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 2:18 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Marion, Sequatchie | 72 min |
| Feb 11, 2:59 PM EST | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 61 min |
| Feb 11, 3:11 PM EST | Severe Thunderstorm Warning | MRX | Morgan, Scott | 34 min |
| Feb 11, 3:16 PM EST | Severe Thunderstorm Warning | MRX | Roane | 44 min |
| Feb 11, 3:35 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 40 min |
| Feb 11, 3:44 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Loudon, McMinn, Monroe, Polk | 55 min |
| Feb 11, 3:45 PM EST | Severe Thunderstorm Warning | MRX | Blount, Claiborne, Grainger, Knox, Union | 60 min |
| Feb 11, 3:56 PM EST | Severe Thunderstorm Warning | MRX | Roane | 19 min |
| Feb 11, 4:19 PM EST | Tornado Warning | MRX | Blount, Loudon, Monroe | 26 min |
| Feb 11, 4:26 PM EST | Severe Thunderstorm Warning | MRX | Hamblen, Jefferson, Sevier | 64 min |
| Feb 11, 4:26 PM EST | Severe Thunderstorm Warning | MRX | Monroe, Polk | 64 min |
| Feb 11, 4:31 PM EST | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 59 min |
| Feb 11, 4:53 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene | 57 min |
| Feb 11, 5:26 PM EST | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Unicoi, Washington | 64 min |
| Feb 11, 5:55 PM EST | Severe Thunderstorm Warning | MRX | Carter, Johnson | 65 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.